Introduction: Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is an adverse and severe skin reaction due to patients’ susceptibility to medications, including phenytoin. The objective was to explore the characteristics of patients with DRESS secondary to phenytoin through a systematic review. Methods: We describe a case of DRESS syndrome secondary to phenytoin in a patient with previous exposure to this drug. A systematic literature review of cases of phenytoin-induced DRESS syndrome was conducted in PubMed/Medline, Scopus and Web of Science until May 2019. Results: 37 articles describing 40 cases of DRESS syndrome were selected. Mean age of onset was 33 years, without gender difference. Symptoms started between two and 90 days (mean ± 23 days). Liver and respiratory tract were most frequently involved, and eosinophilia was a common feature, it was presented with an average value of 9.7%. A discussion of the case and qualitative synthesis of the evidence reported in the literature were made. Conclusion: Patients and presentation characteristics will mostly be presented according to the criteria used by RegiSCAR. It is recommended to consider adequate monitoring of adverse reactions to antiepileptic drugs such as DRESS syndrome, given its severity and high lethality.
|Number of pages||9|
|Journal||Acta Clinica Belgica: International Journal of Clinical and Laboratory Medicine|
|State||Published - 2022|
- DRESS syndrome
- adverse reaction